Hail, Passaic
- When
- November 13, 1:20 PM EST
- Where
- Passaic County, 0.52 mi W of Haskell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.030, -74.330
Hail one inch in diameter was reported.
A strong and slow moving frontal boundary, along with a potent mid level disturbance triggered strong to severe thunderstorms which impacted Northeastern New Jersey.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A strong and slow moving frontal boundary, along with a potent mid level disturbance triggered strong to severe thunderstorms which impacted Northeastern New Jersey.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 13, 1:00 PM EST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
100 PM EST Sat Nov 13 2021
.SYNOPSIS...
A cold front will sweep across this afternoon, followed by high
pressure building from the southwest tonight into Sunday. The
high will move offshore Sunday into Sunday night with a frontal
system moving in from the west. This system will have an area
of low pressure develop along it towards the Canadian Maritimes
Monday into Monday night. High pressure then builds in Monday
night and remains through mid week. A cold front moves through
late next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Forecast continues on track, except for the NYC area where bkn
mid and high level clouds ahead of the approaching front were
already starting to move in, skies were mostly sunny. Temps had
reached 60 in/around NYC, but dewpoints were still mostly on
the low side, still in the 40s, while lower 50s dewpoints were
draped across Long Island and southern NJ. This higher dewpoint
air should advect northward into this afternoon and help provide
instability for shower/tstms this afternoon. Disorganized line
already forming across the NW NJ/E PA border where there was a
lightning strike earlier. CAM's insistent on development of a
convective line along the approaching cold front over Orange
County southward into NJ between 17Z-18Z and sweeping E this
afternoon, with only minor differences in timing, moving across
NYC and the rest of the Hudson Valley between 18Z-20Z, SW CT
and western Long Island 19Z-21Z, and SE CT/eastern Long Island
20Z-22Z. Fcst soundings show a low CAPE, high shear environment,
with steep lapse rates due to sfc temps in the 50s to lower 60s
and H5 temps as cold as -25C, also strong low level winds
veering from SE to S over the lowest 1 km, with 1 km AGL winds
35-40 kt, and a push of boundary layer winds 40-45 kt right
behind the line. Latest HRRR/NAM-3km have shifted the focus of
potential severe wx a little farther south, so not only agree
with SPC slight risk for most of CT, but think this risk will
also encompass most of the CWA, except perhaps Orange and W
Passaic. So all modes of svr wx are on the table, primarily
wind, but marginally svr hail is also a risk given very cold H5
temps, and cannot totally rule out an isolated tornado given
veering wind profiles with height, but think this risk is lowest
of the three modes since 0-3km CAPE may be limited. Storms will
be fast movers, so the heaviest rain producers will only have
time to drop 1/4 to 1/2 inch at most.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
For tonight by mid to late evening, the area will be behind the cold
front as it moves east of New England into the Atlantic. The low
pressure along the front further deepens, increasing the pressure
gradient between itself and high pressure over the South Central US.
Dry conditions along with gusty westerly winds will be in place
across the region. Clouds decrease late tonight with increase in
negative vorticity advection behind the mid level trough. Winds
will decrease as well and for outlying rural areas, they will have
more potential for frost formation with forecast lows in those
locations getting into the lower 30s while the rest of the
region has forecast lows mostly in the mid to upper 30s.
For Sunday, the pressure gradient partially weakens as the center of
high pressure moves along the Southeast US coast and then out into
the Atlantic. Westerly winds will decrease and then become more
southwest and increase towards evening as another frontal system
approaches from the west. Temperatures at 850mb will be about 6 to 7
degrees C colder than the previous afternoon. Would expect some more
sunshine in the morning with an increase in clouds in the afternoon
as the next mid level trough approaches. Cooler day is expected
with highs forecast mainly in the lower 50s.
For Sunday night, the SW winds increase further and will be gusty
with another area of rain and snow showers with the passage of the
next frontal system. In the mid levels, the positive vorticity
advection will increase as the trough axis approaches closer. The
more dynamic lifting ahead of the trough will be coming into place
across the region. Hardly any surface based CAPE so no thunderstorms
are expected with this system. However, the ambient airmass will be
colder so interior areas will have potential for snow showers while
areas of rain showers will be more probable closer to the coast.
For Monday, system with associated low pressure will be moving into
the Canadian Maritimes. The local region will once again have a
pressure gradient between low pressure to the northeast and high
pressure to the southwest. Another day with gusty W to NW winds is
expected. Midlevel trough will be large and linger across the
northeast Monday. Clouds will remain abundant with cyclonic flow
aloft. There will be a slight chance of showers. An even cooler
day is expected with highs forecast to reach mainly the upper
40s to near 50.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
High pressure builds in Monday night into Tuesday morning, and will
remain close by into Wednesday providing dry weather and seasonable
temperatures through Tuesday. Dry weather continues into Wednesday,
but a return flow develops on the back side of the high, providing a
return to above normal temperatures Wednesday and Thursday, with
highs in the upper 50s to lower 60s both days. A frontal system is
then expected to approach on Thursday into Thursday night. This will
bring the next chance of rain showers to the area, although at this
time it appears that much of the precipitation could stay north of
the area. Though, this far out, there are uncertainties in track and
timing. High pressure ensues quickly behind the front to close out
the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A secondary cold front moves through the terminals this afternoon.
High pressure then builds to the southwest.
VFR through much of the TAF period. Conditions may lower to
MVFR or less with any showers and thunderstorms, with better
chances of lowering categories for more northern terminals such
as KSWF and KHPN. Included tempo for the expected line of
thunderstorms between 18-20Z for the metro terminals and 20-23Z
for eastern terminals. Some thunderstorms may also be marginally
severe with hail and gusty winds possible. Thunderstorms
moving through may produce isolated wind gusts up to 60mph.
Winds SE to S late this morning ahead of the line of showers and
storms. Behind the secondary frontal passage, west winds
increase with gusts 30 to 35 kt. An isolated gust to 40 kt is
not out of the question. Winds and gusts diminish this evening,
with gusts likely ending by late this evening.
NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for showers and thunderstorms this afternoon.
Timing of the passage of a cold front this afternoon may be off
+/- an hour.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...VFR.
.Monday...Chance of MVFR and showers.
.Tuesday...VFR. NW gusts 20-25 kt possible.
.Wednesday...VFR.
.Thursday... Mainly VFR. MVFR possible in showers.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA level ocean seas will remain through much of the weekend and
into Monday as well. Seas on the non-ocean waters expected to
remain below SCA criteria except for Eastern Long Island Sound
which is forecast to reach 3 to 5 ft. Winds will be increasing
today and will reach gale force across all waters by mid to late
this afternoon after cold fropa. This will continue across all
waters through early this evening and then by 10PM EST just
the ocean and eastern non-ocean waters will have gales
remaining. Most of the gales expected to end by 12 AM EST
Sunday but for eastern ocean will linger slightly longer, until
2 AM EST Sunday. For the remainder of the overnight tonight,
SCA level winds are expected for all waters. SCA level winds
linger into Sunday morning but then briefly lower below SCA
level thresholds. SCA level winds return for the ocean Sunday
night and then for all waters on Monday. Gales will be possible
on the ocean Monday also.
Wind gusts of 25-30 kt expected early Monday night, possibly
across all waters, as the pressure gradient increases between
the departing low and incoming high. However, winds will
diminish as the high continues to build into the waters. By
sunrise Tuesday, only the ocean waters and eastern sound may
still be at SCA criteria for wind, which could last through
Tuesday morning. Thereafter, winds will remain below 25 kt
across all waters.
Ocean seas will range from 5-8 ft Monday night, diminishing
late, falling below 5 ft from west to east Tuesday. Ocean seas
up to 5 ft are once again possible late day Wednesday into
Wednesday night.
&&
.HYDROLOGY...
No hydrologic concerns are anticipated through next week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ335-338-345.
Gale Warning until midnight EST tonight for ANZ331-332-340.
Gale Warning until 2 AM EST Sunday for ANZ350-353.
Gale Warning until midnight EST tonight for ANZ355.
&&
SYNOPSIS...JM/JP
NEAR TERM...BG/JM
SHORT TERM...JM
LONG TERM...JP
AVIATION...MW
MARINE...BG/JM/JP
HYDROLOGY...JM/JPHazardous Weather Outlook National Weather Service New York NY 436 AM EST Sat Nov 13 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-140945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 436 AM EST Sat Nov 13 2021 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. A line of showers with embedded thunderstorms this afternoon has a marginal risk of producing damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-345-140945- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor- South Shore Bays from Jones Inlet through Shinnecock Bay- 436 AM EST Sat Nov 13 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. In addition, a line of showers with embedded thunderstorms this afternoon has a marginal risk of producing damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-340-140945- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Peconic and Gardiners Bays- 436 AM EST Sat Nov 13 2021 ...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. In addition, a line of showers with embedded thunderstorms this afternoon has a marginal risk of producing damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ355-140945- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 436 AM EST Sat Nov 13 2021 ...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. In addition, a line of showers with embedded thunderstorms this afternoon has a marginal risk of producing damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gales will be possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-140945- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 436 AM EST Sat Nov 13 2021 ...GALE WARNING IN EFFECT UNTIL 2 AM EST SUNDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. In addition, a line of showers with embedded thunderstorms this afternoon has a marginal risk of producing damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Gales will be possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
Special Weather Statement National Weather Service New York NY 1126 AM EST Sat Nov 13 2021 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179- 132200- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)- Kings (Brooklyn)-Northwest Suffolk-Northeast Suffolk- Southwest Suffolk-Southeast Suffolk-Northern Queens- Northern Nassau-Southern Queens-Southern Nassau- 1126 AM EST Sat Nov 13 2021 ...LINE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND HAIL EXPECTED THIS AFTERNOON... * A cold front moving across this afternoon will be accompanied by a line of showers and thunderstorms. This line should develop over western portions of New Jersey and the lower Hudson Valley after midday and sweep across the rest of the area this afternoon, moving across northeastern New Jersey and the rest of the lower Hudson Valley before 2 PM. New York City and vicinity between 1 to 3 PM. Southwestern Connecticut and Western Long Island from 2 to 4 PM. Southeastern Connecticut and eastern Long Island from 3 to 5 PM. * Wind gusts of 40 to 50 mph, brief heavy rain of one quarter to one half inch, and small hail are possible as this line moves through. The strongest thunderstorms could produce damaging wind gusts over 60 mph and hail close to 1 inch in diameter. Some downed trees, limbs, and power lines may occur. * Severe thunderstorm watches and warnings may be a possibility for this afternoon as the situation unfolds. Keep an eye to the sky and listen to NOAA All Hazards Weather Radio and broadcast media for further details. Goodman
Special Weather Statement
National Weather Service New York NY
1247 PM EST Sat Nov 13 2021
NJZ002-004-103-105-107-NYZ067-069-131915-
Western Bergen NJ-Western Passaic NJ-Western Union NJ-
Western Essex NJ-Eastern Passaic NJ-Rockland NY-Orange NY-
1247 PM EST Sat Nov 13 2021
...An area of strong thunderstorms will impact portions of Passaic,
western Union, northwestern Bergen, western Essex, Orange and
Rockland Counties through 215 PM EST...
At 1246 PM EST, Doppler radar was tracking an area of strong
thunderstorms centered over Long Valley, or 14 miles west of
Morristown, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wayne, Plainfield, Newburgh, Middletown, West Milford, Summit,
Millburn, Ramsey, Ringwood, Pompton Lakes, Suffern, Port Jervis,
Monroe, Caldwell and Walden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM EST for
northeastern New Jersey...and southeastern New York.
&&
LAT...LON 4149 7476 4150 7448 4163 7426 4158 7413
4161 7413 4159 7395 4146 7400 4140 7396
4060 7436 4059 7446 4067 7440 4067 7446
4076 7436 4090 7434 4090 7427 4097 7428
4105 7445 4104 7450 4120 7437 4136 7470
TIME...MOT...LOC 1746Z 205DEG 34KT 4076 7476
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
JCThe Philadelphia radar (KDIX), 121 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
2 hail. Local standard time, as filed.
Hail one inch in diameter was reported.
Hail of 3/4 inch in diameter was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2021Every state in 2021This day in weather historyWarnings in New Jersey, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 988675, 988676.